Alert archive / Nevada / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 34, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 7, 2008, 2:58 PM PDT for Clark County, Nevada. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 2:58 PM PDT (21:58 UTC)
- Expired
- Aug 7, 2008, 3:45 PM PDT
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 53 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:10 PM PDT | HAIL 0.25 | Henderson, NV | SEVERAL REPORTS OF PEA SIZE HAIL WERE RECEIVED IN HENDERSON, MAINLY IN THE GREEN VALLEY SECTION. |
| Aug 7, 3:25 PM PDT | TSTM WND DMG | Henderson, NV | SEVERAL LARGE LEAF TREES WERE DOWNED IN HENDERSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 2630 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 072158 SVRVEF NVC003-072245- /O.NEW.KVEF.SV.W.0034.080807T2158Z-080807T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 258 PM PDT THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 345 PM PDT. * AT 252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY...AND WAS MOVING NORTH AT 12 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNLV AND LAS VEGAS MCCARRAN AP AROUND 310 PM PDT... THE STRIP AND SPRING VALLEY AROUND 320 PM PDT... DOWNTOWN LAS VEGAS...LAS VEGAS DOWNTOWN AND THE LAKES AROUND 335 PM PDT... LAT...LON 3618 11533 3622 11502 3601 11499 3598 11521 TIME...MOT...LOC 2159Z 170DEG 10KT 3607 11512 $$ SC
3 follow-up statements
000
WWUS55 KVEF 072211
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 PM PDT THU AUG 7 2008
NVC003-072245-
/O.CON.KVEF.SV.W.0034.000000T0000Z-080807T2245Z/
CLARK NV-
310 PM PDT THU AUG 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL CLARK COUNTY...
AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GREEN VALLEY...ALONG THE 215 BELTWAY...MOVING NORTHEAST
AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
EAST LAS VEGAS BY 320 PM PDT...
SAMS TOWN AND THE SILVER BOWL BY 325 PM PDT...
LAT...LON 3607 11519 3622 11502 3602 11499 3600 11504
3600 11506 3599 11508 3599 11514 3599 11516
TIME...MOT...LOC 2210Z 219DEG 9KT 3607 11507
$$
SC000
WWUS55 KVEF 072226
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT THU AUG 7 2008
NVC003-072245-
/O.CON.KVEF.SV.W.0034.000000T0000Z-080807T2245Z/
CLARK NV-
325 PM PDT THU AUG 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL CLARK COUNTY...
AT 318 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR EAST LAS VEGAS...MOVING NORTHEAST AT 6
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SAMS TOWN AND THE SILVER BOWL BY 330 PM PDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3610 11516 3620 11502 3607 11500 3604 11502
3602 11505 3601 11508 3601 11513 3602 11514
TIME...MOT...LOC 2225Z 206DEG 8KT 3610 11506
$$
SC000
WWUS55 KVEF 072240
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT THU AUG 7 2008
NVC003-072248-
/O.EXP.KVEF.SV.W.0034.000000T0000Z-080807T2245Z/
CLARK NV-
340 PM PDT THU AUG 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 345 PM PDT/345 PM MST/...
THE THUNDERSTORM HAS WEAKENED TO BELOW SEVERE LIMITS AND THEREFORE
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM.
HOWEVER...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL CLARK COUNTY.
LAT...LON 3610 11516 3620 11502 3607 11500 3604 11502
3602 11505 3601 11508 3601 11513 3602 11514
TIME...MOT...LOC 2238Z 206DEG 8KT 3613 11504
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:50 AM PDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 7, 9:50 AM PDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 950 AM PDT THU AUG 7 2008 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER SOUTHERN NEVADA...NORTHWEST ARIZONA AND NEARBY SOUTHEAST CALIFORNIA TODAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS. A DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP FOR THE WEEKEND AND EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO NORTHWEST ARIZONA. && .UPDATE...ROUGHLY THE EASTERN HALF OF THE FORECAST AREA PRETTY MOIST AND FAIRLY UNSTABLE TODAY. CONVECTION WHICH DEVELOPED VERY EARLY THIS MORNING IN FAR SOUTHEAST SAN BERNARDINO HAS BEEN MAINTAINING IF NOT EXPANDING. UPDATED ZONES AND GRIDS EARLIER TO INCREASE POPS A LITTLE. DO NOT ANTICIPATE ADDITIONAL UPDATES THIS MORNING. && .PREVIOUS UPDATE...ELEVATED CONVECTION WAS DEVELOPING NEAR THE SOUTHERN BORDER OF SAN BERNARDINO COUNTY AND MOHAVE COUNTY. THIS DEVELOPMENT WAS ON THE NORTHERN PERIPHERY OF THE UPPER LEVEL DISTURBANCE CENTERED AROUND YUMA. RECENT RADAR RETURNS SHOWED CELLS WERE FAIRLY DISORGANIZED AND SHORT LIVED BUT OCCASIONAL LIGHTNING STRIKES WERE DETECTED. THIS AREA OF UPPER LEVEL SUPPORT SHOULD SLOWLY PUSH NORTH THOUGH 18Z. AN UPDATE WAS SENT TO INCLUDE ISOLATED THUNDERSTORMS THIS MORNING ACROSS SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES. .PREV DISCUSSION.../415 AM PDT THU AUG 7 2008/...SHORT TERM...THE DEEP MOISTURE BOUNDARY HAS CHANGED LITTLE FROM WEDNESDAY WITH THE WESTERN EDGE EXTENDING FROM EASTERN SAN BERNARDINO COUNTY UP THROUGH CENTRAL CLARK AND LINCOLN COUNTIES. A MORE SOUTHERLY MID LEVEL STEERING FLOW IS FORECAST TODAY AND A WEAK DISTURBANCE EVIDENT AROUND THE 400 MB LEVEL IS FORECAST BY THE 06Z NAM AND GFS TO MOVE SLOWLY FROM NEAR YUMA UP THROUGH SOUTHEAST CALIFORNIA INTO SOUTHERN NEVADA THE NEXT 12-18 HOURS. THE GFS APPEARS TO BE A LITTLE STRONGER WITH THIS FEATURE. THIS MAY ENHANCE CONVECTION OVER EASTERN SAN BERNARDINO AND CLARK COUNTIES AS LONG AS SURFACE HEATING IS SUFFICIENT TO INITIATE...WHICH APPEARS TO BE THE CASE. THE GFS AND ECMWF CONTINUE TO INDICATE SOUTHWEST FLOW GRADUALLY DRYING OUT THE MID LEVELS FRIDAY AND SATURDAY...THOUGH THE ECMWF RESURGES LOW LEVEL MOISTURE UP THE COLORADO RIVER VALLEY FRIDAY. DO NOT SEE A GOOD REASON FOR THIS AND IT SEEMS OVERDONE. THE NAM SHOWS LESS SOUTHWEST FLOW SATURDAY THAN THE GFS AND ECMWF. PREFER THE CONSISTENCY OF THE GFS AND ECMWF AND WILL CONTINUE TO SHOW THE DIMINISHING THUNDERSTORM COVERAGE FROM WEST TO EAST FRIDAY AND SATURDAY. THE MENTION OF THUNDERSTORMS REMAINS CONFINED TO MOHAVE AND FAR EASTERN LINCOLN COUNTIES SATURDAY. .LONG TERM...AN UPPER LEVEL TROUGH AXIS LOOKS TO SWING THROUGH THE THE NORTHERN HALF OF THE WESTERN CONUS ON SUNDAY IN ASSOCIATION WITH A CLOSED UPPER LOW THAT HEADS ACROSS BRITISH COLUMBIA. THIS TROUGH AXIS WILL HELP TO TURN THE FLOW ALOFT TO A WESTERLY DIRECTION WHICH WILL SIGNIFICANTLY DRY OUT MUCH OF THE AREA. THE OPERATIONAL GFS PLUNGES PWATS BELOW A HALF AN INCH AS FAR EAST AS A PIOCHE TO LAS VEGAS TO AMBOY LINE AND THE ECMWF ALSO SHOWS SIGNIFICANT DRYING TAKING PLACE AS WELL. AS A RESULT TWEAKED POPS DOWN EVEN FURTHER. JUST HOW FAST MOISTURE WILL RETURN TO THE REGION WILL DEPEND UPON HOW QUICK THE UPPER FLOW ACROSS THE WESTERN CONUS TRANSITIONS BACK TO A RIDGE. MONDAY APPEARS TO BE A TRANSITION DAY...WITH GENERAL MODEL CONSENSUS NOT SHOWING THE RIDGE BUILDING BACK IN UNTIL TUESDAY. EVEN THEN WE WILL SEE A GRADUAL MOISTENING UP AND THIS LOOKS TO BE CONFINED TO MAINLY MOHAVE COUNTY. AS WE APPROACH WEDNESDAY THE WESTERN RIDGE LOOKS TO AMPLIFY GREATLY IN RESPONSE TO DEEP TROUGHING IN THE EAST. THIS SHOULD HELP TO GRADUALLY TURN THE UPPER FLOW ACROSS OUR AREA BACK TO MORE OF A SOUTH TO SOUTHEAST DIRECTION ALLOWING MONSOONAL MOISTURE TO WORK BACK NORTHWARD ACROSS THE REGION. HOWEVER...JUST HOW SOON THIS EXACTLY OCCURS AND FAR NORTH IT WORKS IS A TOUGH CALL AT THIS POINT. UNTIL ENOUGH MOISTURE RETURNS TEMPS WILL WARM UP AND HIGHS SHOULD REACH ABOUT 2 TO 4 DEGREES ABOVE NORMAL GIVEN THE PROGGED 500MB HEIGHTS ARE BETWEEN 588 AND 591 DM. && .AVIATION...FOR MCCARRAN...THE POTENTIAL IMPACT FROM TSTMS ON THE AIRPORT WILL AGAIN BE THE MAIN ISSUE TODAY. WHILE WINDS OVERALL SHOULD BE SOUTHERLY...ANY OUTFLOW BOUNDARIES THAT DO DEVELOP WILL CREATE THE POTENTIAL FOR ERRATIC SHIFTS IN WIND DIRECTION AND/OR INCREASES IN SPEED. FOR NOW...PLAN TO LEAVE ANY TSTMS OUT OF THE TAF AND JUST CARRY A CB IN WITH THE FORECASTED SKY COVER FOR THIS AFTERNOON AND EVENING. THE APPROACH CORRIDORS WILL AGAIN SEE SHOWERS AND TSTMS...MAINLY THIS AFTERNOON/EVENING...WITH THE MORMON MESA AND PEACH SPRINGS CORRIDORS THE MOST LIKELY IMPACTED. FEW-SCT CLOUDS AT/ABOVE 12K FEET TODAY INTO TONIGHT. TSTMS THAT DO DEVELOP SHOULD WIND DOWN BETWEEN 3Z AND 6Z FRI...AND DRY CONDITIONS ARE EXPECTED LATER TONIGHT WITH LIGHT DIURNAL WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ANOTHER DAY WITH TSTMS BEING THE PRIMARY IMPACT ACROSS THE AREA. SHOULD SEE THE BEST CHANCES FOR TSTMS AND BEST COVERAGE ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. THE MAIN ISSUES WITH STORMS WILL BE LOCALLY HEAVY DOWNPOURS DROPPING VSBY TO MVFR LEVELS AND LOWERING CIGS TO AROUND 060K FEET AS WELL AS ERRATIC WIND SHIFTS AND/OR INCREASES IN SPEEDS DUE TO TSTM OUTFLOW BOUNDARIES. TYPICAL AFTERNOON/EVENING GUSTY SOUTHERLY WINDS AROUND 20 KTS EXPECTED AROUND KDRA AND IN THE OWENS VALLEY. OTHERWISE GENERALLY FEW-SCT CLOUDS AOA 12K FEET TODAY INTO TONIGHT. TSTMS SHOULD WIND DOWN BETWEEN 3Z AND 6Z FRI...AND GENERALLY DRY CONDITIONS ARE EXPECTED TONIGHT WITH TYPICAL DIURNAL WINDS. && .CLIMATE...LATE YESTERDAY EVENING AN OUTFLOW BOUNDARY MOVED SOUTHWARD THROUGH THE LAS VEGAS VALLEY AND COOLER AIR BEHIND THIS DROPPED THE TEMPERATURE AT MCCARRAN INTERNATIONAL AIRPORT TO 78 DEGREES. THIS ENDED THE RUN OF CONSECUTIVE DAYS WITH A MINIMUM TEMPERATURE OF 80 DEGREES OR BETTER AT MCCARRAN AT 15 DAYS...MAKING IT THE 4TH LONGEST SUCH STRETCH ON RECORD FOR LAS VEGAS SINCE 1937. THE LAST TIME THE LOW TEMPERATURE AT MCCARRAN DROPPED BELOW 80 DEGREES WAS BACK ON JULY 21ST WHEN IT REACHED 78 DEGREES. IN ADDITION...A SHOWER DROPPED 0.01 INCH AT MCCARRAN YESTERDAY EVENING...GIVING THE AIRPORT MEASURABLE PRECIPITATION FOR THE FIRST TIME SINCE JULY 26TH. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/SALMEN/ADAIR/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 7, 5:59 AM PDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 559 AM PDT THU AUG 7 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-080700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 559 AM PDT THU AUG 7 2008 /559 AM MST THU AUG 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL LEAD TO ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE EXPECTED OVER GENERALLY THE SAME AREA AS WEDNESDAY...MAINLY SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE ISOLATED FLASH FLOODING. ISOLATED THUNDERSTORMS WITH LIGHT TO MODERATE RAIN SHOWERS CAN BE EXPECTED OVER THE REST OF THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST FRIDAY THROUGH THE WEEKEND AS DRIER SOUTHWEST FLOW DEVELOPS. ISOLATED THUNDERSTORMS WILL BE CONFINED TO NORTHWEST ARIZONA SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:36 PM PDT | Flash Flood Warning | VEF | Lincoln | 86 min |
| Aug 6, 7:52 PM PDT | Areal Flood Advisory | VEF | Clark | 62 min |
| Aug 6, 8:27 PM PDT | Flash Flood Warning | VEF | Clark | 50 min |
| Aug 7, 1:51 PM PDT | Areal Flood Advisory | VEF | Clark, Nye | 18 min |
| Aug 7, 2:00 PM PDT | Flash Flood Warning | VEF | Clark | 108 min |
| Aug 7, 2:17 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 23 min |
| Aug 7, 3:05 PM PDT | Flash Flood Warning | VEF | Clark | 115 min |
| Aug 7, 3:37 PM PDT | Flash Flood Warning | VEF | Clark | 83 min |
| Aug 7, 4:08 PM PDT | Flash Flood Warning | VEF | Clark | 75 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.